Pennsylvania, 2021

Flash Flooding and Damaging Winds in Pennsylvania, July 16, 2021

July 16, 2021 · NWS PBZ · 18 events in 8 counties and zones

On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$211,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania. Differential heating on the southern fringe of a thicker cloud deck and residual convective outflows provided the catalyst for development. Many reports of tree and power line damage were received. Also, multiple rounds of downpours during the day created flash flooding conditions in portions of Mercer and Venango Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 12:16 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 16, 12:16 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
116 PM EDT Fri Jul 16 2021

.SYNOPSIS...
Daily shower and thunderstorm chances will continue until high
pressure begins to build back in on Sunday. A drier pattern sets up
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As convective temperatures are reached, shower and thunderstorm
coverage should increase/expand this aftn/eve, favoring eastern Ohio
to northwest PA given proximity of right entrance region of jet
associated with incoming trough.

Isolated storms may become severe and capable of producing damaging
winds due to some combination of moderate CAPE, modest shear (more
notable for storms north of Pittsburgh), and dry air aloft (more
notable for storms south of Pittsburgh). Localized flash flooding in
urban and/or flood prone areas could also develop, especially if
training of storms develops over eastern OH/northwest PA where winds
aloft will be fairly parallel to the sfc boundary.

The severe threat should subside tonight with the loss of
heating/instability, but storms are likely to continue mainly over
eastern OH into western PA as the frontal boundary stalls and
shortwaves continue to pivot around the slow moving upper trough.
Confidence remains too low for a watch, but there will be an
increased potential for flooding through this period as additional
rounds of storms are more likely to track over previously saturated
ground.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Showers and more localized thunderstorms will continue Saturday as
the upper trough slowly moves southeast, helping to push the sfc cold
front through the region. The lack of instability and moist mid-
levels should mitigate any severe threat despite stronger jet
support. However, flooding concerns may persist for locations with
already saturated grounds as ample moisture will remain in the
region. With fropa not expected until later in the day, temperature
should hold near seasonal averages Saturday.

Precipitation chances will lower Saturday night into Sunday morning
with fropa, as dry air/subsidence fills in its wake.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Drier and more seasonable conditions should return Sunday into Monday
under the influence of sfc high pressure, though an isolated shower
can't be ruled out as the cold core of the upper trough will sit near
the area.

Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms, favoring eastern OH and northwest PA, will
increase in coverage this aftn/eve with passing shortwave trough.
Any thunderstorm will be capable of producing heavy rain that could
quickly lower vsbys and gusty, erratic wind.

Showers and isolated thunderstorms are expected to continue overnight
into Saturday as the upper trough and sfc cold front slowly move
southeast through the region. Outside of convection, expect
deteriorating cigs as moisture pools ahead of the front, with
improving cigs/drier conditions after fropa.

.Outlook...
VFR and mostly dry conditions are likely Sunday and Monday under the
influence of high pressure. Periodic precipitation chances are likely
thereafter.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 16, 11:52 AM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1252 PM EDT Fri Jul 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-171700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Hancock-Brooke-Ohio-Marshall-
1252 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rainfall from thunderstorms may cause isolated flooding
problems through Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ023-031-073>076-WVZ012-021-509>514-171700-
Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1252 PM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Saturday afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:04 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
104 PM EDT Fri Jul 16 2021

PAZ007-161745-
Mercer-
104 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
MERCER COUNTY...

At 103 PM EDT, a strong thunderstorm was located near Kinsman, or 9
miles northwest of Sharpsville, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Stoneboro...                      Sandy Lake...
Clark...                          Jamestown...
Fredonia...                       Jackson Center...
New Lebanon...                    Sheakleyville...

This includes Interstate 79 in Pennsylvania between mile markers 121
and 137.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8040 4148 8037 4148 8013 4149 8012
      4149 8001 4124 8001 4124 8052 4149 8052
TIME...MOT...LOC 1703Z 258DEG 27KT 4138 8057

DJS
Special weather statement, Jul 16, 12:39 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
139 PM EDT Fri Jul 16 2021

OHZ041-161830-
Columbiana-
139 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA COUNTY...

At 139 PM EDT, a strong thunderstorm was located near Lisbon, or 10
miles northwest of Wellsville, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
East Palestine...                 Calcutta...
Lisbon...                         New Waterford...
Rogers...                         Summitville...
Beaver Creek State Park...        Glenmoor...
Lake Tomahawk...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4088 8057 4067 8053 4064 8087 4064 8088
      4077 8088
TIME...MOT...LOC 1739Z 248DEG 14KT 4070 8082

DJS
Special weather statement, Jul 16, 1:03 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
203 PM EDT Fri Jul 16 2021

OHZ041-PAZ020-WVZ001-161845-
Columbiana-Beaver-Hancock-
203 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN COLUMBIANA...WESTERN BEAVER AND HANCOCK COUNTIES...

At 202 PM EDT, a strong thunderstorm was located near Wellsville,
moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
East Liverpool...                 Beaver Falls...
Wellsville...                     New Brighton...
Beaver...                         Calcutta...
Ohioville...                      Midland...
Chester...                        Industry...
Shippingport...                   Patterson Township...

This includes Interstate 376 in Pennsylvania between mile markers 32
and 44.

LAT...LON 4051 8032 4050 8033 4058 8067 4059 8070
      4059 8073 4065 8074 4067 8053 4074 8055
      4077 8029
TIME...MOT...LOC 1802Z 276DEG 22KT 4065 8066
Special weather statement, Jul 16, 1:07 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Fri Jul 16 2021

OHZ050-WVZ001-002-161845-
Jefferson-Brooke-Hancock-
207 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHEASTERN JEFFERSON...BROOKE AND HANCOCK COUNTIES...

At 207 PM EDT, a strong thunderstorm was located 9 miles northwest of
Wintersville, or 11 miles northwest of Steubenville, moving east at
20 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Toronto...                        New Cumberland...
Richmond...                       New Manchester...
Empire...                         Stratton...
Tomlinson Run State Park...

LAT...LON 4043 8086 4052 8086 4055 8058 4037 8057
TIME...MOT...LOC 1807Z 271DEG 18KT 4048 8082

The radar

The Pittsburgh radar (KPBZ), 19 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 16, 1:27 PM EST
Where
Beaver County, 0.87 mi SW of Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.690, -80.310

A large tree limb was brought down on to power lines.

Thunderstorm Wind, Beaver

When
July 16, 1:40 PM EST
Where
Beaver County, 0.87 mi SW of Bridgewater
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.690, -80.310

In the Beaver area, there were numerous reports of downed trees and power lines.

Thunderstorm Wind, Butler

When
July 16, 1:56 PM EST
Where
Butler County, 1.25 mi ESE of Buhls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.790, -80.030

Trees and wires were blown down along Route 68.

Thunderstorm Wind, Butler

When
July 16, 2:00 PM EST
Where
Butler County, 1.25 mi E of Homeacre
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
40.872, -79.896

Numerous trees and power lines were downed north of Butler.

Thunderstorm Wind, Butler

When
July 16, 2:14 PM EST
Where
Butler County, 1.28 mi NW of Butler
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.864, -79.896

Trees and power lines were blown down on North Jackson Street.

Thunderstorm Wind, Armstrong

When
July 16, 2:40 PM EST
Where
Armstrong County, 1.48 mi NNE of Adrian
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.900, -79.520

A tree was blown on to a house on Mosgrove Road.

Thunderstorm Wind, Armstrong

When
July 16, 2:45 PM EST
Where
Armstrong County, 1.04 mi E of Belknap
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.900, -79.300

Trees were downed near County Route 1025.

Thunderstorm Wind, Indiana

When
July 16, 3:07 PM EST
Where
Indiana County, 1.25 mi ENE of Plumville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
40.810, -79.160

Along Route 4013, trees were blown down.

Thunderstorm Wind, Westmoreland

When
July 16, 3:14 PM EST
Where
Westmoreland County, 0.69 mi SSE of Blackburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.390, -79.747

A tree was blown down on 7th Street Extension.

Thunderstorm Wind, Indiana

When
July 16, 3:32 PM EST
Where
Indiana County, 0.87 mi SW of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.770, -78.860

Power lines were downed on Cush Creek Road.

Thunderstorm Wind, Indiana

When
July 16, 3:35 PM EST
Where
Indiana County, 1.57 mi E of Hillsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.750, -78.850

Trees were blown down near Route 1026.

Thunderstorm Wind, Washington

When
July 16, 3:40 PM EST
Where
Washington County, 1.05 mi E of Finleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.250, -80.000

A tree was blown down on to an electrical pole adjacent to a house.

Flash Flood, Mercer

When
July 16, 6:46 PM EST to 9:30 PM EST
Where
Mercer County, 2.08 mi W of New Hamburg to 1.72 mi E of Transfer
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.330, -80.390

Crestview Drive near Reynold VFW was flooded. Also, 20 feet of roadway washed out along SR-4014 near Reynolds Industrial Park Road.

Flash Flood, Mercer

When
July 16, 6:51 PM EST to 9:30 PM EST
Where
Mercer County, 1.56 mi W of New Hamburg to 1.29 mi WSW of New Hamburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.330, -80.380

A vehicle was submerged in flood water on East Crestview Drive.

Thunderstorm Wind, Armstrong

When
July 16, 7:05 PM EST
Where
Armstrong County, 0.44 mi SSW of Aladdin
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.674, -79.653

One person injured due to tree falling on him near the Kiski River Campsite.

Thunderstorm Wind, Indiana

When
July 16, 7:24 PM EST
Where
Indiana County, 2.22 mi NW of Hortons
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.854, -78.908

Trees were reported down in the area of Porterfield Road.

Flash Flood, Venango

When
July 16, 8:02 PM EST to 9:30 PM EST
Where
Venango County, 0.46 mi N of Polk Jct to 0.15 mi NE of Polk Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.377, -79.930

Multiple roads in the area had flooding issues.

Flash Flood, Mercer

When
July 16, 8:45 PM EST to 9:30 PM EST
Where
Mercer County, 0.71 mi S of Fredonia to 1.02 mi SSE of Fredonia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.320, -80.269

A water rescue was needed along Delaware Road for a car stranded in flood water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972999, 973000, 973001, 973002, 973003, 973004, 973005, 973006, 973007, 973008, 973009, 973010, 973011, 973012, 973013, 973014, 973015, 973016.